Alert archive / South Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 11, 2013, 8:28 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 92 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2013, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 11, 2013, 10:00 PM EDT
- In force
- 92 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 9:09 PM EDT | FLASH FLOOD | 1 Se Orangeburg, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED MAGNOLIA STREET AT WHALEY STREET CLOSED DUE TO FLOODING |
| Jul 11, 9:45 PM EDT | FLASH FLOOD | 4 Nw Bowman, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED CHARLESTON HIGHWAY AT BIG BUCK BLVD CLOSED DUE TO FLOODING |
| Jul 11, 10:05 PM EDT | FLASH FLOOD | 4 Nw Bowman, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED CHARLESTON HIGHWAY AT BIG BUCK BLVD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228
WGUS52 KCAE 120028
FFWCAE
SCC017-075-120200-
/O.NEW.KCAE.FF.W.0014.130712T0028Z-130712T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
828 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
THIS INCLUDES THE CITIES OF...ORANGEBURG...BROOKDALE...
* UNTIL 1000 PM EDT
* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
RADAR ESTIMATED THAT THE HEAVIEST RAIN HAD FALLEN NEAR
ORANGEBURG...CORDOVA...BOWMAN...ELLOREE...AND INTERSTATE 26.
ADDITIONAL HEAVY RAIN WILL LEAD TO SIGNIFICANT STREET
FLOODING...AND FLOODING OF OTHER LOW LYING FLOOD PRONE
AREAS...WITH SOME ROADS AND INTERSECTIONS POSSIBLY BECOMING
IMPASSABLE. MOTORISTS SHOULD USE EXTREME CAUTION...ESPECIALLY
AFTER DARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&
LAT...LON 3321 8084 3324 8085 3340 8111 3369 8059
3359 8050 3358 8052 3356 8051 3352 8045
3353 8047 3350 8046 3350 8044 3348 8044
3343 8038 3333 8050 3319 8081
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 7:21 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 11, 7:21 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT THU JUL 11 2013
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO CIRCULATE
VERY MOIST AIR INTO THE FORECAST AREA AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTHWEST. THIS FRONT WILL STALL NEAR THE
AREA FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA EARLY THIS
EVENING. STRONGEST CONVECTION SHIFTING TO THE EASTERN MIDLANDS.
LATEST HRRR GUIDANCE SUGGESTS CONVECTION WILL CONTINUE OVERNIGHT.
SO HEAVY RAIN THREAT CONTINUES. FLASH FLOOD WATCH IN PLACE
THROUGH 4AM FRIDAY MORNING. WITH THE RAINFALL AND EXTENSIVE CLOUD
COVER EXPECTED OVERNIGHT LOWS WILL BE IN THE LOWER 70S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
WITH PLENTY OF MOISTURE AVAILABLE...CONVERGENCE AHEAD OF THE
APPROACHING COLD FRONT AND A DEEPENING UPPER-LEVEL TROUGH
SUPPORTS NUMEROUS SHOWERS AND THUNDERSTORMS TO ONCE AGAIN DEVELOP
FRIDAY INTO FRIDAY NIGHT. HIGH PRECIPITABLE WATER INDICATES A CONTINUED
THREAT OF EXCESSIVE RAIN AND WITH SLOW MOVING STORMS...URBAN AND
SMALL STREAM FLOODING WILL CONTINUE TO BE LIKELY IN THE AFFECTED AREAS.
THE MODELS SHOW THE FRONT STALLING JUST EAST OF THE FORECAST AREA.
THE TREND OF AFTERNOON THROUGH EVENING THUNDERSTORMS CONTINUES.
TEMPERATURES WILL STAY MAINLY HIGHS IN THE 80S AND LOWS IN THE LOW
70S.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY WILL BE MORE OF THE SAME WITH AFTERNOON SHOWERS AND
THUNDERSTORMS. THE GFS AND ECMWF CONTINUE TO SHOW A MOIST ONSHORE
FLOW. THE GENERAL PATTERN STILL SUPPORTS SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WITH THE HIGHER POPS EARLY IN THE
PERIOD. MODELS INDICATE THE UPPER TROUGHING BEGINNING TO SHIFT
WESTWARD BY SUNDAY WITH THE UPPER HIGH NORTH OF THE AREA BECOMING
MORE DOMINATE EARLY NEXT WEEK. WHILE THIS SHOULD RESULT IN A
DECREASE IN PRECIPITABLE WATER AND A DECREASE IN CHANCE OF SHOWERS
AND THUNDERSTORMS...THERE STILL WILL BE A CHANCE OF AFTERNOON
PRECIPITATION INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO
BE CLOSER TO NORMAL WITH HIGHS AROUND 90 AND LOWS IN THE LOWER 70S.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORM THREAT APPEARS TO BE DECREASING AT TERMINALS EXCEPT
OGB FOR THE NEXT FEW HOURS...WHERE CEILINGS AND VISIBILITY MAY BRIEFLY
LOWER TO IFR IN HEAVY RAIN. OTHERWISE MVFR VISIBILITY IN LIGHT
RAIN EXPECTED.
CONVECTION WILL DECREASE IN COVERAGE TONIGHT...HOWEVER SOME
ACTIVITY IS EXPECTED THROUGH THE NIGHT WHICH WILL LIMIT FOG
POTENTIAL. HAVE INCLUDED MVFR CONDITIONS IN FOG AND STRATUS DURING
THE EARLY MORNING HOURS WITH CONDITIONS RETURNING TO VFR WITH
SUNRISE AND ONSET OF MIXING. CONVECTION WILL AGAIN BE POSSIBLE
LATE IN THE TAF PERIOD...HOWEVER CONFIDENCE IS CURRENTLY TOO LOW
TO INCLUDE IN TAFS.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Jul 11, 3:43 AM EDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 343 AM EDT THU JUL 11 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 343 AM EDT THU JUL 11 2013 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. RIVER FLOOD WARNINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. RIVER FLOOD WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 11, 6:27 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT THU JUL 11 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
07/11/2013 RICHLAND SC OTHER FEDERAL
ROCKY BRANCH USGS GAUGE AT WHALEY AND MAIN
WENT ABOVE FLOOD STAGE TO 8.98 FT. COLUMBIA
POLICE DEPARTMENT REPORTED STREET FLOODING.
&&
IRIS SYSTEMLocal storm report, Jul 11, 6:55 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT THU JUL 11 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FLASH FLOOD 2 SSE SPRINGDALE 34.66N 80.77W
07/11/2013 LANCASTER SC LAW ENFORCEMENT
LANCASTER COUNTY DISPATCH REPORTED HOMES
FLOODED ON DEPUTY BRENT MCCANTS AVE.
&&
IRIS SYSTEMLocal storm report, Jul 11, 7:01 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT THU JUL 11 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FLASH FLOOD 5 NW AUGUSTA 33.51N 82.06W
07/11/2013 RICHMOND GA LAW ENFORCEMENT
RICHMOND COUNTY DISPATCH REPORTED WARREN RD.
IS FLOODED AND IMPASSABLE.
&&
IRIS SYSTEMSpecial weather statement, Jul 11, 7:06 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT THU JUL 11 2013
SCZ031-038-112330-
CLARENDON-SUMTER-
706 PM EDT THU JUL 11 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER AND CLARENDON
COUNTIES THROUGH 730 PM EDT...
AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SOUTH SUMTER...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLWOOD...MULBERRY AND SOUTH SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3370 8039 3385 8052 3402 8026 3399 8025
3399 8022 3397 8018 3396 8018 3395 8016
3390 8007
TIME...MOT...LOC 2306Z 234DEG 24KT 3383 8036The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:25 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell | 50 min |
| Jul 11, 10:28 PM EDT | River Flood Warning | CAE | Kershaw | 4 days |
| Jul 11, 11:44 PM EDT | Flash Flood Warning | CAE | Bamberg, Barnwell, Orangeburg | 3 hr |
| Jul 12, 12:36 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Saluda | 114 min |
| Jul 12, 1:16 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 5 days |
| Jul 12, 5:28 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 32 min |
| Jul 12, 7:17 PM EDT | Areal Flood Advisory | CAE | Clarendon, Sumter | 118 min |
| Jul 12, 7:43 PM EDT | Special Weather Statement | CAE | Aiken | 32 min |
| Jul 12, 7:46 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Lancaster | 59 min |
Nearby
Flash Flood Warnings in South Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.